Alert archive / Texas / Tornado Warnings in 1997
Tornado Warning 38, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at Jun 12, 1997, 9:50 PM CDT for Coke County, Tom Green County, Texas. It was in force for 65 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 12, 1997, 9:50 PM CDT (02:50 UTC)
- Expired
- Jun 12, 1997, 10:55 PM CDT
- In force
- 65 min
- Issued by
- NWS San Angelo, TX
- Area
- Whole counties
Counties Coke County, TX, Tom Green County, TX
The radar
The San Angelo radar (KSJT), 31 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 9:55 PM CDT | Thunderstorm Wind 52 | Water Vly, TX | |
| Jun 12, 10:23 PM CDT | Thunderstorm Wind 50 | Christoval, TX | |
| Jun 12, 10:44 PM CDT | Thunderstorm Wind | Oak Creek Res, TX | Large tree branches were broken. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 651 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 3203 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
118 WFUS1 KSJT 130250 RRA TORSJT TXC081-451-130355- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 950 PM CDT THU JUN 12 1997 THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 1055 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN WEST CENTRAL TEXAS ...COKE COUNTY ...NORTHWESTERN TOM GREEN COUNTY AT 949 PM CDT...DOPPLER RADAR AT SAN ANGELO INDICATED A DEVELOPING TORNADO 35 MILES SOUTHWEST OF BRONTE OR 6 MILES WEST OF WATER VALLEY MOVING NORTHEAST AT 35 MPH. SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE... WATER VALLEY AND ROBERT LEE. IF YOU ARE CAUGHT OUTSIDE... SEEK SAFETY IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT... SEEK REFUGE IN A CULVERT... DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. 14
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 12, 8:49 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, Jun 12, 8:49 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 849 PM CDT THU JUN 12 1997 BUSY NIGHT AROUND HERE AS STORM MOVING THROUGH SAN ANGELO SHOWED CLEAR ANTICYCLONIC ROTATION...BOTH VISUALLY AND ON KSJT. ANOTHER LINE OF STORMS MOVING INTO CROCKETT COUNTY CONTINUES TO INCREASE AS IT MOVES INTO THE NORTHERN EDWARDS PLATEAU. WITH THE 21Z RUC ONCE AGAIN FORECASTING A LOW LEVEL JET TO INCREASE TO 40 TO 45 KNOTS ACROSS WEST CENTRAL TEXAS...EXPECT THE STORMS TO CONTINUE MOVING EASTWARD ACROSS THE AREA. THEREFORE...FAVOR BUMPING PRECIPITATION CHANCES UP ACROSS THE AREA...WITH BEST CHANCES ACROSS THE SOUTHERN SECTIONS WHERE STORMS ARE IMMINENT. OTHERWISE...REMAINDER OF FORECAST BASICALLY IN GOOD SHAPE. OTHER THAN TWEAKS TO PRECIPITATION...NO OTHER CHANGES SUGGESTED. PMCCULLOUGH
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 7:04 PM CDT | Severe Thunderstorm Warning | SJT | Irion | 61 min |
| Jun 12, 7:48 PM CDT | Severe Thunderstorm Warning | SJT | Tom Green | 62 min |
| Jun 12, 7:59 PM CDT | Severe Thunderstorm Warning | SJT | Crockett | 91 min |
| Jun 12, 9:39 PM CDT | Severe Thunderstorm Warning | SJT | Coke, Sterling, Tom Green | 66 min |
| Jun 12, 10:16 PM CDT | Severe Thunderstorm Warning | SJT | Tom Green | 44 min |
| Jun 12, 10:25 PM CDT | Severe Thunderstorm Warning | SJT | Nolan | 65 min |
| Jun 12, 10:38 PM CDT | Tornado Warning | SJT | Nolan | 62 min |
| Jun 12, 10:57 PM CDT | Tornado Warning | SJT | Taylor | 58 min |
| Jun 12, 11:41 PM CDT | Severe Thunderstorm Warning | SJT | Callahan, Coleman, Runnels | 49 min |
Nearby
Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.